Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 281, NWS Wichita, KS

October 4, 1998Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 4, 1998, 5:07 PM CDT for Harvey County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 4, 1998, 5:07 PM CDT (22:07 UTC)
Expired
Oct 4, 1998, 6:00 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:10 PM CDTThunderstorm Wind 52Sedgwick, KSTree limbs blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS1 KICT 042208 RRA
SVRICT
KSC079-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
507 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 600 PM CDT

* AT 506 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF NEWTON...OR ABOUT 16     
  MILES NORTH OF WICHITA... ALONG THE HARVEY/SEDGWICK COUNTY LINE.
  THIS STORM WAS MOVING NORTHEAST AT 45 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     NORTH NEWTON
     HESSTON
     NEWTON

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:29 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 4, 3:29 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN OCT 4 1998

MAIN CONCERN IN THE NEXT 18 HOURS IS TIMING OF FRONTAL/DRYLINE
PASSAGE..POTENTIAL FOR SVR WX AND FLOODING IN SE/CEN KS. SECONDARY
CONCERNS FROM 24-48 HRS ARE TEMPS/PCPN CHANCES.

18Z SFC MAP SHOWS MUCH OF CWA NOW UNDER WARM SECTOR WITH LAPS DATA
INDICATING CAPES IN EXCESS OF 4000 J/KG. PROFILERS ALSO SHOWING
INCREASING MID LVL WIND ADVECTING INTO THE AREA PROVIDING FOR AN
IMPRESSIVE SHEAR PROFILER WITH HELICITIES RUNNING IN EXCESS OF 200
M/S^2. WITH DRYLINE PUSHING EAST INTO 70+ DEG DEWPOINT FEEL SVR
POTENTIAL STILL EXISTS THIS AFTERNOON/EVENING DESPITE CLOUD COVER
AND WILL CONTINUE SVR WORDING IN ZONE PACKAGE AND GO ABV GUIDANCE
NUMBERS FOR POPS. WRN ZONES FLIRTING WITH WIND ADVISORY
CRITERIA...BUT WITH PROFILERS SHOWING SLIGHTLY LIGHTER 85H WINDS
ADVECTING NORTH INTO THE AREA WILL HOLD OFF FOR NOW.

AS FOR FLOODING POTENTIAL IN SE/CEN KS...WITH STREAMS/RIVERS ALREADY
NEAR BANKFUL OR SLIGHTLY IN FLOOD AND PRECIP WATER VALUES AROUND 1.5
INCHES ALONG WITH GOOD 850-700MB THICKNESS DIFLUENCE FEEL TSRA WILL
TRAIN/BACKBUILD ACRS ERN PTNS OF CENTRAL KS AND SE KS. AS A RESULT
WILL CARRY FFA TONIGHT IN CENTRAL KS...AND THROUGH MONDAY IN SE
ZONES.

LEANED TWD THE NGM/AVN SOLUTION THIS FCST PACKAGE AS ETA APPEARS TO
PUSH DRYLINE TOO FAST THROUGH FCST AREA AND CUTS OFF UPPER LOW TOO
FAR EAST CONSIDERING THE ABUNDANCE OF UPPER ENERGY STILL ON THE WEST
SIDE OF NEGATIVELY TILTED TROF.

FOR MONDAY...WILL CONTINUE POPS IN SE KS WHERE ISENTROPIC LIFT
CONTINUES AHD OF FRONT...MAINLY EARLY IN THE DAY. MEANWHILE...LATEST
FCST LOOKS ON TRACK. ALSO...WILL DROP HIGH TEMPS DOWN A CATEGORY IN
SC KS CONSIDERING AMOUNT OF CAA BEHIND SYSTEM. WITH DWPTS EXPECTED
TO DROP WELL INTO 40S MONDAY NIGHT...POTENTIAL FOR TEMPS TO BOTTOM
OUT EXISTS. HOWEVER WITH REGION STILL UNDER 85H CYCLONIC FLOW
CONCERNED ABOUT THE AMOUNT OF CLOUDS INHIBITING RADIATIONAL COOLING.
AS A RESULT WILL LEAN TWD WARMER FWC NUMBERS FOR LOWS MONDAY NIGHT.

85H THERMAL TROF REMAINS IN PLACE OVER FORECAST AREA TUESDAY...SO
DESPITE SMALL SFC RIDGE OVER THE AREA WON/T WARM TEMPS UP MUCH MORE
FROM MONDAY/S FCST HIGHS. AVN ROTATES NEXT SHORTWAVE THROUGH AREA
TUESDAY NIGHT...BUT BEST WAA/OVERRUNNING LOOKS TO BE ACRS SE KS SO
WILL LIMIT POPS TO THIS REGION.

THANKS TO TOP/SGF FOR COORD.

FCSTID = 12
ICT   56  66  49  65 /  80  10   5   5
HUT   54  66  47  65 /  80  10   5   5
EWK   56  66  49  65 /  80  10   5   5
EQA   57  66  49  65 /  80  10   5   5
WLD   56  66  49  65 /  80  10   5   5
RSL   50  62  42  63 /  60  10   5   5
GBD   50  62  42  63 /  60  10   5   5
SLN   54  64  45  64 /  80  20   5   5
MPR   54  64  45  64 /  80  20   5   5
CFV   66  70  51  66 /  80  30  10  10
CNU   66  70  51  66 /  80  30  10  10
K88   66  70  51  66 /  80  30  10  10

.ICT...FLOOD WATCH UNTIL 700 AM CDT FOR ZONES
KSZ049...KSZ051>053...KSZ070>072...KSZ094>096...KSZ098>100.

HYSELL

In the hours before

Special weather statement, Oct 4, 11:27 AM CDT, 5 hours 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT SUN OCT 4 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON       COWLEY      HARVEY        MARION     RENO     SEDGWICK
ELLSWORTH    KINGMAN     MCPHERSON     RUSSELL    SUMNER   CHASE
HARPER       LINCOLN     RICE          SALINE     BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN        ELK          LABETTE      NEOSHO     WOODSON
CHAUTAUQUA   GREENWOOD    MONTGOMERY   WILSON

SYNOPSIS:
A STRONG SURFACE LOW WAS CENTERED OVER NORTHWEST KANSAS LATE THIS
MORNING WITH A WARM FRONT EXTENDING EASTWARD FROM THE LOW THROUGH
CENTRAL KANSAS INTO SOUTHERN MISSOURI. THIS FRONT IS EXPECTED TO
ADVANCE SLOWLY NORTHWARD TODAY AS WINDS SOUTHERLY WINDS INCREASE
AHEAD OF THE LOW.

A STRONG UPPER LEVEL DISTURBANCE IS THEN FORECAST TO PUSH ACROSS THE
REGION THIS AFTERNOON AND WILL INTERACT WITH VERY MOIST AND UNSTABLE
AIR BEHIND THE WARM FRONT. AS A RESULT...THUNDERSTORMS ARE LIKELY
ACROSS CENTRAL AND SOUTHEAST KANSAS TODAY AND INTO THE EVENING
HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF
TORNADOES DUE TO FAVORABLE WINDS IN THE LOWER ATMOSPHERE. LARGE HAIL
AND WIND GUSTS IN EXCESS OF 60 MPH ARE ALSO POSSIBLE.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND INTO THE
EVENING HOURS IN CENTRAL AND SOUTHEAST KANSAS.

MARIEN/PETERSEN
Special weather statement, Oct 4, 2:15 PM CDT, 2 hours 52 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-042015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN OCT 4 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningICTMcPherson39 min
Oct 4, 2:24 PM CDTSevere Thunderstorm WarningICTKingman, Reno66 min
Oct 4, 3:22 PM CDTSevere Thunderstorm WarningICTKingman, Reno53 min
Oct 4, 3:46 PM CDTSevere Thunderstorm WarningICTHarvey44 min
Oct 4, 3:48 PM CDTSevere Thunderstorm WarningICTSedgwick57 min
Oct 4, 3:55 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Oct 4, 5:38 PM CDTTornado WarningICTCowley, Sumner67 min
Oct 4, 5:45 PM CDTFlash Flood WarningICTButler, Marion3 hr
Oct 4, 6:46 PM CDTSevere Thunderstorm WarningICTChautauqua59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.